Hail, Perry
- When
- July 1, 2:09 PM CST to 2:15 PM CST
- Where
- Perry County, Tamaroa to 2 mi NNE of Tamaroa
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.130, -89.230
Half dollar to golf ball size hail was reported.
An outbreak of severe thunderstorms occurred during the late afternoon and early evening. There were scattered to numerous reports of wind damage, including a couple of destructive wind events with speeds to 80 mph or greater.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An outbreak of severe thunderstorms occurred during the late afternoon and early evening. There were scattered to numerous reports of wind damage, including a couple of destructive wind events with speeds to 80 mph or greater. The storms initially formed as cells or small clusters, which produced large hail and marginally severe wind. Later in the outbreak, the storms evolved into a couple of bowing lines with rather widespread damaging winds. The storms developed in response to a rather amplified 500 mb shortwave trough that progressed east into Iowa and Missouri by nightfall. With daytime heating, the atmosphere became very unstable in the afternoon. Mixed-layer capes were around 3000 j/kg late in the day. A belt of 35 to 45 knot mid-level west-southwesterly winds resulted in sufficient deep-layer wind shear for organized storm structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 12:30 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
130 PM CDT Sat Jul 1 2023
.SHORT TERM...(Tonight through Monday night)
Issued at 129 PM CDT Sat Jul 1 2023
-Strong to severe storms are expected to increase in coverage this
afternoon and evening
-Storms may upscale into a line with locally enhanced damaging
wind potential through this evening
A large MCS has formed just south of the CWA in TN from convection
that ran along the KY/TN border. This appears to be associated
with a weak mid/upper level impulse as convection behind it isn't
doing as well. The local convection and things just to the south
of the CWA have not stayed organized and are in an area of
relatively weaker deep layer flow.
Additional convection is developing over southwest and is in
better shear closer to the shortwave trough. Cloud cover from
ongoing convection has limited our heating a bit in a few areas
but LAPS and SPC mesoanalysis still show 3000-4000 J/kg of MLCAPE
over SEMO/SRN IL and WKY with growing CAPE in SWIN behind this
mornings convection. A pretty clear gradient still exists from
about Mt. Vernon to Bowling Green, KY behind previous convection.
As the large scale ascent increases ahead of the approaching
shortwave over the next few hours expect that convection will
increase. Given the unstable environment and 30-40 kts of deep
layer shear severe storms seem pretty likely. Straight hodographs
support initially splitting cells but an upscale into a line-
segment/QLCS system appears likely. Low level shear isn't
especially favorable for mesovorticies and tornadoes but will need
to watch for any boundary interactions from previous convection
that could enhance local tornado potential.
Coverage of storms today will likely determine how this evening
plays out, as we don't get a synoptic scale clearing front
overnight. The humid and unstable airmass lags behind through
early Sunday and the GFS timing generates another round of
afternoon storms over the eastern half of the area. If we get a
more sweeping MCS I think coverage would be a bit more limited
tomorrow.
After that we get a more pronounced front late Sunday which should
lead to drier and slightly less humid conditions Monday.
.LONG TERM...(Tuesday through Saturday)
Issued at 129 PM CDT Sat Jul 1 2023
We return to southerly return flow Tuesday and afternoon shower
and storm chances return both Tuesday and Wednesday. Shear will be
modest but some pulse afternoon convection appears likely. The
ECMWF is a little less aggressive with the QPF and has more
marginal thermodynamics.
Wednesday into Thursday both ECMWF/GFS bring a trough and
associated front to the area. Looks like another 12-24 hours of
pretty unsettled weather, although as frontal timing agreement
improves we may be able to narrow that down a little bit. Severe
weather appears possible given the instability and shear
parameters apparent on the synoptic scale.
&&
.AVIATION...
Issued at 1251 PM CDT Sat Jul 1 2023
Convection will be the main aviation hazard today. Scattered
storms are expected to become more numerous and organized later
this afternoon. Prevailing cig and visby will be VFR with light to
moderate winds but thunderstorms will obviously have lower
cig/vis and gusty winds. Have tempo groups on the most likely
windows and will refine those as the afternoon progresses. Some
convection may stick around overnight but it will be dependent on
how today's activity plays out.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-088-092>094.
MO...Heat Advisory until 7 PM CDT this evening for
MOZ076-086-087-100- 109>112-114.
IN...Flood Watch through late tonight for INZ081-082-086>088.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>006.
Flood Watch through late tonight for KYZ018-019.
&&
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...JGGHazardous Weather Outlook National Weather Service Paducah KY 142 PM CDT Sat Jul 1 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 142 PM CDT Sat Jul 1 2023 /242 PM EDT Sat Jul 1 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to become more numerous this afternoon. Severe storms with damaging winds and large hail will be possible across the entire region. Flash flooding is also possible, particularly in southwest Indiana and parts of northwest Kentucky that have already received very heavy rain. Heat indices of 100 to 108 are forecast through the rest of the day. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another round of thunderstorms is likely on Sunday, especially in the afternoon. Isolated severe storms with damaging winds and large hail are possible. There is a daily chance of thunderstorms Monday through Friday. The activity is expected to be isolated Monday through Wednesday before becoming more numerous Thursday and isolated again Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather according to standard operating procedure. JGG
Special Weather Statement
National Weather Service Paducah KY
223 PM CDT Sat Jul 1 2023
MOZ086-100-012000-
Wayne MO-Bollinger MO-
223 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southwestern
Bollinger and east central Wayne Counties through 300 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Grassy, or 13 miles east of Greenville, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grassy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3710 9023 3714 9029 3732 9014 3721 8994
TIME...MOT...LOC 1922Z 225DEG 22KT 3716 9021
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ATLSpecial Weather Statement
National Weather Service Paducah KY
231 PM CDT Sat Jul 1 2023
KYZ018-012000-
Henderson KY-
231 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of central Henderson
County through 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Henderson, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Henderson around 240 PM CDT.
This includes the following highways...
Interstate 69 in Kentucky between Mile Markers 141 and 148.
Audubon Parkway between Mile Markers 1 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Indiana...and northwestern Kentucky.
&&
LAT...LON 3772 8740 3771 8740 3767 8762 3782 8768
3783 8762 3784 8760 3789 8742 3773 8738
TIME...MOT...LOC 1931Z 253DEG 15KT 3776 8756
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
236 PM CDT Sat Jul 1 2023
ILZ080-084-012000-
Perry IL-Jackson IL-
236 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of southern Perry and
northeastern Jackson Counties through 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ava, or 7 miles northwest of Murphysboro, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Murphysboro around 245 PM CDT.
Other locations in the path of this storm include De Soto and
Elkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern and south central Illinois.
&&
LAT...LON 3797 8916 3795 8918 3795 8916 3780 8915
3774 8948 3800 8958 3806 8916
TIME...MOT...LOC 1935Z 253DEG 15KT 3785 8943
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DWSpecial Weather Statement
National Weather Service Paducah KY
243 PM CDT Sat Jul 1 2023
MOZ107-012030-
Carter MO-
243 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of Carter County
through 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fremont, or 9 miles southwest of Van Buren, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Van Buren around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3701 9122 3709 9110 3710 9096 3705 9096
3705 9073 3700 9073 3700 9071 3697 9071
3682 9106 3683 9122
TIME...MOT...LOC 1943Z 238DEG 28KT 3693 9117
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ATLSpecial Weather Statement
National Weather Service Paducah KY
255 PM CDT Sat Jul 1 2023
MOZ086-087-012030-
Bollinger MO-Cape Girardeau MO-
255 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of east central
Bollinger and west central Cape Girardeau Counties through 330 PM
CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marble Hill, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bollinger Mill State Historic Site and Burfordville around 310 PM
CDT.
Millersville around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
&&
LAT...LON 3727 8995 3732 9007 3754 8989 3744 8968
TIME...MOT...LOC 1955Z 220DEG 32KT 3733 8999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
ATLSpecial Weather Statement
National Weather Service Paducah KY
258 PM CDT Sat Jul 1 2023
MOZ114-012030-
New Madrid MO-
258 PM CDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of south central New
Madrid County through 330 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm over
Portageville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marston around 315 PM CDT.
Other locations in the path of this storm include Lilbourn,
Howardville and New Madrid.
This includes Interstate 55 between Mile Markers 33 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Kentucky...and southeastern Missouri.
&&
LAT...LON 3644 8984 3660 8960 3656 8957 3652 8955
3648 8952 3646 8952 3643 8955 3639 8952
3639 8959 3640 8959 3641 8961 3640 8967
3642 8970 3643 8974 3639 8975 3639 8980
TIME...MOT...LOC 1958Z 243DEG 29KT 3644 8975
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ATLThe Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
Half dollar to golf ball size hail was reported.
A pecan tree was split, and a trampoline was lofted and thrown some distance.
In West Frankfort, three trees were down. A trained spotter estimated peak winds were near 60 mph. Just south of Benton, trees were down near State Route 37 and Yellow Banks Road.
Several trees were snapped, and some power lines were down. Some roof damage also occurred.
Trees were blown down on power lines.
Trees were down countywide, primarily in central and northwest areas of the county.
Trees were uprooted and snapped.
Widespread wind damage occurred across western and northern Hamilton County. Twenty large branches or trees fell across State Routes 142 and 14, which blocked the roadway. Multiple small sheds and outbuildings were destroyed. A roof was blown off a barn. A metal sunroom was blown off the side of a house. A metal pavilion was blown across a road.
Trees and power lines were down.
Numerous trees were uprooted and snapped. A roof was partially blown off of a church. Power poles were broken. Vehicle traffic was impeded by the wind. A trained spotter estimated peak winds were 80 to 90 mph.
Several large trees were down, uprooted and snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100118, 1100120, 1100121, 1100122, 1100129, 1100123, 1100126, 1100130, 1100131, 1100124, 1100231, 1100125, 1100137.